Related Experiment Video
Updated: Oct 26, 2026

Cardiac Magnetic Resonance for the Evaluation of Suspected Cardiac Thrombus: Conventional and Emerging Techniques
Published on: June 11, 2019
Retroperitoneal Hematoma in Essential Thrombocythaemia: A Diagnostic Challenge
Leonardo Di Gennaro1, Federica Foti2, Beatrice Benedetti3
1Hemorrhagic and Thrombotic Diseases Center, Department of Translational Medicine and Surgery, Fondazione Policlinico Universitario "Agostino Gemelli" IRCCS, Roma, Italy.
Background:
Essential thrombocythaemia (ET) is a chronic myeloproliferative neoplasm characterized by sustained thrombocytosis and an increased risk of both thrombotic and haemorrhagic events. While thrombotic complications are more frequent, major bleeding remains a rare but potentially fatal occurrence, particularly when anticoagulant therapy is required. Retroperitoneal haematoma represents one of the most severe bleeding manifestations, often linked to anticoagulation or vascular fragility.
Case Report:
We report the case of an 85-year-old woman with ET, obesity, and hypertension who underwent elective total right hip replacement. Postoperatively, she developed pulmonary micro-embolism and was treated with high-dose enoxaparin. Four days later, she suffered sudden haemodynamic collapse due to a massive retroperitoneal haematoma. Enoxaparin was discontinued and replaced with tranexamic acid infusion. Despite urgent surgical evacuation, multiple transfusions, and intensive care, her condition worsened with the development of femoral vein thrombosis, multidrug-resistant sepsis, worsening pulmonary embolism, and severe thrombocytopenia. She died 34 days after surgery. Autopsy confirmed a large organized haematoma compressing the right renal lodge and inferior vena cava, associated with femoral vein thrombosis.
Discussion:
This case highlights the therapeutic and diagnostic challenges of ET, in which thrombotic and haemorrhagic risks may coexist and be further complicated by antithrombotic therapy. Despite individualized enoxaparin dosing based on body weight, the patient developed a major retroperitoneal haemorrhage followed by femoral vein thrombosis. Although disseminated intravascular coagulation and heparin-induced thrombocytopenia were both considered in the differential diagnosis, insufficient clinical and laboratory evidence prevented definitive diagnostic confirmation of either condition.
Conclusions:
Early and accurate diagnostic assessment is crucial in ET patients, where thrombotic and haemorrhagic risks coexist. In the absence of clear guidelines, clinical judgment prevails, underscoring the need to reassess physicians' criminal liability.
Related Concept Videos
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Venous Thrombosis I: Introduction
Venous Thrombosis II: Clinical Manifestations and Diagnostic Studies
Hemorrhagic Stroke ll: Pathophysiology
Hemorrhagic Stroke l: Introduction
Venous Thrombosis III: Interprofessional Care